Thue Diophantine equations. (English) Zbl 1456.11034

Chakraborty, Kalyan (ed.) et al., Class groups of number fields and related topics. Collected papers presented at the first international conference, ICCGNFRT, Harish-Chandra Research Institute, Allahabad, India, September 4–7, 2017. Singapore: Springer. 25-41 (2020).
This survey presents the essentials concerning Thue (mainly) and Thue-Mahler equations. In this reviewer’ s opinion, it is very much appropriate for graduate students of Mathematics looking for their way in Number Theory and for any mathematician who would like to know about what is about these equations and what kind of Mathematics are involved in their study.
Description of the paper’s contents. Section 1: Basic definitions. The special case of Thue equation in which positive definite binary forms are involved, and CM-fields. General Thue equations and their relation to Diophantine Approximation. Thue-Siegel-Roth Theorem and Thue’s Theorem (without proof of course). Description of Thue’s method by a concrete example.
Section 2. Solving Thue equations by Baker’s method (use of linear forms in logarithms of algebraic numbers); a list of book references for further study is given. Thue equation and Siegel’s Unit equation. Lower bounds for linear forms in logarithms and Siege’s Unit equation.
Section 3. Families of Thue equations and finiteness of solutions to such families. Short description of the author’s research project jointly with Claude Levesque, and a related conjecture.
Section 4. A guide for further references.
For the entire collection see [Zbl 1444.11004].


11D59 Thue-Mahler equations
11J68 Approximation to algebraic numbers
11J86 Linear forms in logarithms; Baker’s method


Full Text: DOI


[1] F. Amoroso, D. Masser, U. Zannier, Bounded height in pencils of finitely generated subgroups. Duke Math. J. 166, 2599-2642 (2017), arXiv:1509.04963 [math.NT] · Zbl 1431.11084
[2] A. Baker, Transcendental Number Theory, Cambridge Mathematical Library (1975), 2nd edn (1990) · Zbl 0297.10013
[3] A. Baker, G. Wüstholz, Logarithmic Forms and Diophantine Geometry, vol. 9. New Mathematical Monographs (Cambridge University Press , Cambridge, 2007) · Zbl 1145.11004
[4] M.A. Bennett, Effective measures of irrationality for certain algebraic numbers. J. Austral. Math. Soc. Ser. A 62, 329-344 (1997) · Zbl 0880.11055
[5] M.A. Bennett, Explicit lower bounds for rational approximation to algebraic numbers. Proc. London Math. Soc. 75(3), 63-78 (1997) · Zbl 0879.11038
[6] Y. Bugeaud, Approximation by Algebraic Numbers, vol. 160. Cambridge Tracts in Mathematics (Cambridge University Press, Cambridge, 2004) · Zbl 1055.11002
[7] Y. Bugeaud, Linear Forms in Logarithms and Applications, IRMA Lectures in Mathematics and Theoretical Physics, vol. 28. European Mathematical Society (2018). http://www.ems-ph.org/books/book.php?proj_nr=228 · Zbl 1394.11001
[8] Y. Bugeaud, C. Levesque, M. Waldschmidt, Équations de Fermat-Pell-Mahler simultanées. Publ. Math. Debrecen. 79(3-4), 357-366 (2011) · Zbl 1249.11053
[9] P. Corvaja, Integral Points on Algebraic Varieties, vol. 3. Institute of Mathematical Sciences Lecture Notes (Hindustan Book Agency, New Delhi, 2016)
[10] J.-H. Evertse, K. Győry, Unit Equations in Diophantine Number Theory, vol. 146. Cambridge Studies in Advanced Mathematics (Cambridge University Press, Cambridge, 2015) · Zbl 1339.11001
[11] A. Faisant, L’équation diophantienne du second degré, vol. 1430 of Actualités Scientifiques et Industrielles [Current Scientific and Industrial Topics], Hermann, Paris, 1991. Collection Formation des Enseignants et Formation Continue. [Collection on Teacher Education and Continuing Education]
[12] E. Fouvry, C. Levesque, M. Waldschmidt, Representation of integers by cyclotomic binary forms. Acta Arithmetica 184.1, 67-86 (2018). arXiv:1712.09019 [math.NT] · Zbl 1417.11028
[13] K. Győry, Représentation des nombres entiers par des formes binaires. Publ. Math. Debrecen 24(3-4), 363-375 (1977) · Zbl 0389.10018
[14] K. Győry, Solving Diophantine, equations by Baker’s theory, in A Panorama of Number Theory or the View from Baker’s Garden (Zürich (Cambridge University Press, Cambridge, 2002), pp. 38-72 · Zbl 1074.11021
[15] C. Heuberger, Parametrized Thue equations –a survey, in Proceedings of the RIMS Symposium “Analytic Number Theory and Surrounding Areas, RIMS Kôkyûroku 2004, vol. 1511 (Kyoto, 2006), pp. 82-91
[16] P.-C. Hu, C.-C. Yang, Distribution Theory of Algebraic Numbers, vol. 45. De Gruyter Expositions in Mathematics (2008)
[17] S. Lang, Fundamentals of Diophantine geometry (Springer, New York, 1983) · Zbl 0528.14013
[18] C. Levesque, M. Waldschmidt, Some remarks on diophantine equations and diophantine approximation. Vietnam J. Math. 393, 343-368 (2011). arXiv:1312.7200 [math.NT] · Zbl 1247.11041
[19] C. Levesque, M. Waldschmidt, Familles d’équations de Thue-Mahler n’ayant que des solutions triviales. Acta Arith. 155, 117-138 (2012). arXiv:1312.7202 [math.NT] · Zbl 1304.11016
[20] C. Levesque, M. Waldschmidt, Approximation of an algebraic number by products of rational numbers and units. J. Aust. Math. Soc. 93(1-2), 121-131 (2013). arXiv:1312.7203 [math.NT] · Zbl 1300.11026
[21] C. Levesque, M. Waldschmidt, Families of cubic Thue equations with effective bounds for the solutions, Number Theory and Related Fields, in Memory of Alf van der Poorten, Springer Proceedings in Mathematics and Statistics, vol. 43, ed by J.M. Borwein et al., pp. 229-243 (2013). arXiv:1312.7204 [math.NT] · Zbl 1358.11050
[22] C. Levesque, M. Waldschmidt, Solving effectively some families of Thue Diophantine equations. Moscow J. Comb. Number Theory 3(3-4), 118-144 (2013). arXiv:1312.7205 [math.NT] · Zbl 1352.11035
[23] C. Levesque, M. Waldschmidt, Familles d’équations de Thue associées à un sous-groupe de rang \(1\) d’unités totalement réelles d’un corps de nombres, in SCHOLAR—a Scientific Celebration Highlighting Open Lines of Arithmetic Research, 2013 (volume dedicated to Ram Murty), CRM collection Contemporary Mathematics”, AMS, vol. 655, 117-134 (2015). http://www.ams.org/books/conm/655/, arXiv: 1505.06656 [math.NT] · Zbl 1394.11030
[24] C. Levesque, M. Waldschmidt, A family of Thue equations involving powers of units of the simplest cubic fields. J. Théor. Nombres Bordx. 27(2), 537-563 (2015). arXiv:1505.06708 [math.NT] · Zbl 1395.11059
[25] C. Levesque, M. Waldschmidt, Solving simultaneously Thue Diophantine equations: almost totally imaginary case, in Ramanujan Mathematical Society, Lecture Notes Series, vol. 23, 137-156 (2016). arXiv: 1505.06653 [math.NT] · Zbl 1418.11053
[26] C. Levesque, M. Waldschmidt, Families of Thue equations associated with a rank one subgroup of the unit group of a number field. Mathematika 63(3), 1060-1080 (2017). arXiv: 1701.01230 [math.NT] · Zbl 1428.11060
[27] D. Masser, Auxiliary Polynomials in Number Theory, vol. 207. Cambridge Tracts in Mathematics (Cambridge University Press, Cambridge, 2016)
[28] L.J. Mordell, Diophantine Equations, Pure and Applied Mathematics, vol. 30 (Academic, New York, 1969) · Zbl 0188.34503
[29] N.J. Sloane, The On-line Encyclopedia of Integer Sequences. https://oeis.org/ · Zbl 1044.11108
[30] W.M. Schmidt, Diophantine Approximations and Diophantine Equations, vol. 1467. Lecture Notes in Mathematics (Springer, Berlin, 1991) · Zbl 0754.11020
[31] J.-P. Serre, Lectures on the Mordell-Weil theorem, 3rd edn. 1997. Aspects of Mathematics (Friedr. Vieweg and Sohn, Braunschweig, 1989)
[32] T.N. Shorey, R. Tijdeman, Exponential Diophantine Equations, vol. 87. Cambridge Tracts in Mathematics (Cambridge University Press, Cambridge, 1986)
[33] T.N. Shorey, A.J. Van der Poorten, R. Tijdeman, A. Schinzel, Applications of the Gel’fond-Baker method to Diophantine equations, in Transcendence Theory: Advances and Applications (Cambridge, 1977), pp. 59-77 · Zbl 0371.10015
[34] V.G. Sprindžuk, Classical Diophantine Equations, vol. 1559. Lecture Notes in Mathematics (Springer, Berlin, 1993). Translated from the 1982 Russian original
[35] M. Waldschmidt, Diophantine equations and transcendental methods (written by Noriko Hirata), in Transcendental Numbers and Related Topics, RIMS Kôkyûroku, vol. \(599. n^\circ 8\) (Kyoto, 1986), pp. 82-94. http://www.kurims.kyoto-u.ac.jp/ kyodo/kokyuroku/contents/599.html
[36] U. Zannier, Some Applications of Diophantine Approximation to Diophantine Equations with Special Emphasis on the Schmidt Subspace Theorem (Forum Editrice Universitaria Udine srl, Udine, 2003)
[37] U. Zannier, Lecture Notes on Diophantine Analysis, vol. 8. Appunti. Scuola Normale Superiore di Pisa (Nuova Serie) (Edizioni della Normale, Pisa, 2009) · Zbl 1186.11001
[38] U.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.